Indiana, 2012

Damaging Wind in Indiana, July 19, 2012

July 19, 2012 · NWS ILN · 1 event in 1 county or zone

A frontal boundary combined with very warm temperatures to produce thunderstorms during the afternoon and evening. The main threat from these storms was damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A frontal boundary combined with very warm temperatures to produce thunderstorms during the afternoon and evening. The main threat from these storms was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 19, 7:01 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 19, 7:01 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
801 PM EDT THU JUL 19 2012

.SYNOPSIS...
A COLD FRONTAL BOUNDARY AND AN ASSOCIATED WAVE OF LOW PRESSURE
WILL APPROACH AND MOVE THROUGH THE AREA TONIGHT INTO FRIDAY. HIGH
PRESSURE WILL THEN MOVE INTO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATED THE FORECAST TO CANCEL THE EXCESSIVE HEAT WARNING AND HEAT
ADVISORY. CLOUD COVER ACROSS THE AREA WILL KEEP TEMPERATURES BELOW
CRITERIA THIS EVENING. MADE ONLY MINOR ADJUSTMENTS TO TEMPERATURES
FOR THE OVERNIGHT TIME FRAME TO ADJUST FOR CURRENT TRENDS.

THUNDERSTORMS OVER INDIANA WILL CONTINUE TO MOVE TOWARD THE FA
THIS EVENING. WITH CLOUD COVER AND THE LOSS OF DAYTIME
HEATING...THERE IS SOME QUESTION ON HOW FAR THE SEVERE THREAT WILL
EXTEND INTO THE FA. WESTERN PORTIONS WILL HAVE THE GREATEST THREAT
FOR SEEING SOME SEVERE WEATHER THIS EVENING WITH THE MAIN THREATS
BEING WIND AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH SOME OF THESE THUNDERSTORMS. CONTINUED THE SEVERE
AND HEAVY RAIN WORDING IN THE GRIDS AND THE HWO.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
FRONTAL BOUNDARY WILL CONTINUE TO WORK THROUGH THE FA ON FRIDAY.
PRECIPITATION WILL TAPER OFF ACROSS THE FA FROM NW TO SE DURING
THE DAY. TEMPERATURES WILL BE COOLER FOR FRIDAY WITH PRECIPITATION
AND FRONTAL BOUNDARY. HIGH TEMPERATURES WILL BE IN THE LOW TO
MIDDLE 80S FOR FRIDAY. CLOUD COVER WILL DECREASE FRIDAY NIGHT AND
WITH COOLER AIR WORKING INTO THE AREA TEMPERATURES WILL DROP DOWN
INTO THE LOW TO MIDDLE 60S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODEL AGREEMENT FOR THE EXTENDED PERIOD REMAINS IN FAIR SHAPE...IN
TERMS OF THE LARGE SCALE FEATURES. GFS ENSEMBLE MEANS CONTINUE TO
SHOW A RELATIVELY SMALL AMOUNT OF SPREAD THROUGH AT LEAST TUESDAY.
THE OVERALL PATTERN WILL BEGIN WITH THE CONTINUED DOMINANCE OF A
CENTRAL US RIDGE...WHICH LOSES SOME OF ITS INFLUENCE OVER THE
EASTERN US AS A TROUGH MOVES INTO THE NORTHEAST LATE IN THE EXTENDED
PERIOD.

HEIGHTS WILL BE RISING BY SATURDAY...AS THE RIDGE BUILDS ITS
INFLUENCE INTO THE OHIO VALLEY AND SHUNTS A TROUGH OFF TO THE EAST
AS IT DE-AMPLIFIES. WEAK SURFACE HIGH PRESSURE WILL ALSO DEVELOP AT
THIS TIME. ALTHOUGH THE RECENT RAINFALL MAY HAVE TEMPERED THE
EXTREMELY DRY CONDITIONS TO SOME SMALL DEGREE...IT IS STILL EXPECTED
THAT THE MODEL TEMPERATURES COULD BE TOO CONSERVATIVE ON
TEMPERATURES. TEMPS ON SATURDAY ARE CLOSE TO MET/NAM NUMBERS AND
THEN ABOVE MAV NUMBERS THROUGH EARLY IN THE WEEK. THIS WILL BRING A
RETURN OF 90 DEGREE TEMPERATURES ON MONDAY (AND PERHAPS ALSO IN THE
CINCINNATI METRO ON SUNDAY).

BEYOND MONDAY...THE RIDGE WILL FLATTEN SLIGHTLY...ALLOWING THE CWA
TO ENTER A NORTHWEST FLOW REGIME WITH OCCASIONAL DISTURBANCES MOVING
FROM THE NORTHERN MISSISSIPPI VALLEY THROUGH THE MID-ATLANTIC
STATES. WHILE THESE FEATURES WILL ALMOST CERTAINLY BRING SOME
PERIODS OF CONVECTION TO THE REGION...THESE INDIVIDUAL DETAILS ARE
DIFFICULT TO PICK OUT CORRECTLY THIS FAR IN ADVANCE. SO...SLIGHT
CHANCE POPS WILL BE USED FOR TUESDAY THROUGH THURSDAY...WITH JUST A
SLIGHT REDUCTION IN TEMPERATURES EACH DAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A LINE OF STORMS IS PROGGED TO GET TO THE TAF SITES TO BETWEEN 2
AND 4Z THIS EVENING. BEHIND THE CONVECTION THERE SHOULD BE SOME
LOWERING CIGS WITH THE INCREASED MOISTURE IN THE LOW LEVELS AND
COLD AIR BEING PULLED IN THE POST-FRONTAL ATMOSPHERE LATER
OVERNIGHT. HAVE SOME MVFR VSBYS AND TEMPO CIGS AOA 1KFT DURING THE
PREDAWN HOURS. ANY LOW CIGS WILL LIFT INTO A STRATUS OR BKN
STRATOCU DECK EARLY IN THE DAY AND MIX OUT BY LATE MORNING/EARLY
AFTERNOON.

ANY PRECIPITATION AFTER 6Z TONIGHT WILL LIKELY BE STRATIFORM
SHOWERS IN THE WAKE AND COLD POOL THAT IS LAID DOWN BY EARLIER
CONVECTION. AM STILL UNSURE THAT THIS IS THE WAY IT IS GOING TO
DEVELOP SO I AM JUST KEEPING THE VSBY RESTRICTIONS WITH LOWER
CIGS.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...HATZOS
AVIATION...FRANKS
Hazardous weather outlook, Jul 19, 6:21 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT THU JUL 19 2012

KYZ097>100-OHZ026-034-035-043>046-051>056-061>065-071>074-078>082-
088-202330-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-
HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
721 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. SOME OF THE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE PRIMARY THREATS. IN ADDITION HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ042-060-070-077-202330-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-DARKE-PREBLE-BUTLER-HAMILTON-
721 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. SOME OF THE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE PRIMARY THREATS. IN ADDITION HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
THIS EVENING.

In the hours before

Local storm report, Jul 19, 5:46 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
646 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 SSE CARROLLTON        38.61N 85.14W
07/19/2012  E1.00 INCH       CARROLL            KY   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

HATZOS
Special weather statement, Jul 19, 7:17 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
817 PM EDT THU JUL 19 2012

INZ050-058-059-066-200115-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-
817 PM EDT THU JUL 19 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...FAYETTE...
WESTERN FRANKLIN AND WESTERN UNION COUNTIES THROUGH 915 PM EDT...

AT 815 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEW CASTLE TO SHELBYVILLE...MOVING SOUTHEAST AT 40
MPH.

THESE THUNDERSTORMS WILL ENTER WAYNE AND FAYETTE COUNTIES AFTER 830
PM. WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN...DUBLIN...
CAMBRIDGE CITY...CONNERSVILLE...FOUNTAIN CITY...CENTERVILLE...
RICHMOND...OLDENBURG AND LIBERTY.

ALSO...FRANKLIN...ECONOMY...MOUNT AUBURN...BENTONVILLE...GLENWOOD...
JACKSONBURG...EAST GERMANTOWN AND GREENS FORK ARE NEAR THE PATH OF
THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3979 8531 3980 8523 3987 8522 3988 8521
      4000 8521 4001 8481 3985 8481 3931 8509
      3931 8522 3927 8530

HATZOS
Special weather statement, Jul 19, 8:01 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
901 PM EDT THU JUL 19 2012

INZ050-200130-
WAYNE IN-
901 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY THROUGH 930 PM
EDT...

AT 900 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAGERSTOWN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
RICHMOND...CAMBRIDGE CITY...CENTERVILLE...FOUNTAIN CITY...
MOUNT AUBURN...ECONOMY...EAST GERMANTOWN...JACKSONBURG...
GREENS FORK...WILLIAMSBURG AND MIDDLEBORO.

LAT...LON 3988 8521 4000 8521 4001 8520 4001 8491
      4000 8481 3972 8482 3976 8501 3979 8522
      3987 8522

HATZOS
Special weather statement, Jul 19, 8:07 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
907 PM EDT THU JUL 19 2012

OHZ026-200130-
HARDIN OH-
907 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARDIN COUNTY THROUGH
930 PM EDT...

AT 906 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRANT...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
KENTON...MENTZER...PFEIFFER...HEPBURN AND MOUNT VICTORY.

LAT...LON 4071 8349 4071 8344 4068 8341 4051 8341
      4050 8342 4050 8350 4060 8367 4066 8374
      4078 8365 4078 8349

HATZOS
Special weather statement, Jul 19, 8:32 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
932 PM EDT THU JUL 19 2012

OHZ026-045-046-200200-
DELAWARE OH-HARDIN OH-UNION OH-
932 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION...SOUTHEASTERN
HARDIN AND NORTHWESTERN DELAWARE COUNTIES THROUGH 1000 PM EDT...

AT 927 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HEPBURN...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHWOOD.

ALSO...BYHALIA...ESSEX...PHARISBURG AND MAGNETIC SPRINGS ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4068 8341 4051 8341 4051 8325 4045 8324
      4044 8314 4033 8329 4050 8352 4051 8353
      4051 8355 4056 8362 4071 8345
Special weather statement, Jul 19, 8:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
934 PM EDT THU JUL 19 2012

INZ066-074-200200-
FRANKLIN IN-DEARBORN IN-
934 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEARBORN AND
FRANKLIN COUNTIES THROUGH 1000 PM EDT...

AT 931 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
METAMORA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKVILLE.

ALSO...CEDAR GROVE...ST. LEON...MOUNT CARMEL...NEW TRENTON...
ROCKDALE...LOGAN AND WEST HARRISON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3953 8519 3944 8481 3923 8482 3921 8483
      3929 8507 3931 8507 3931 8512 3936 8527

The radar

The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 19, 8:55 PM EST to 8:59 PM EST
Where
Franklin County, 1.6 mi W of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.420, -85.050

Several trees were downed, along with power lines due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403256.